Opiate withdrawal can begin within a few hours after the last dose if the individual is a heavy user. Prescription painkillers and heroin are both at epidemic proportions today. Opiates are one of the most abused drugs in the United States because prescription painkillers are so easily obtained through physicians and are also very addictive. Opiates come from chemicals which are in the sap of the opium poppy.
According to the Centers for Disease Control, prescription painkillers and heroin killed over 33,000 people in the United States in 2015.
Going Through Opiate Withdrawal
Many people continue using opiates once they have become dependent on them for the sole reason of not having to go through withdrawal symptoms when abstaining from them. How dependent you are on opiates will determine the severity of your withdrawal symptoms when detoxing. As a rule, detoxing from opiates is not life-threatening. However, the withdrawal symptoms can be very uncomfortable and painful. If you have become dependent on opiates, it is a necessity to get off of them before you develop such a tolerance that you risk overdosing every time you use these drugs.
Some of the opiate withdrawal symptoms are more of a nuisance and uncomfortable, rather than painful. Some of the first withdrawal symptoms include:
- Teary eyes and runny nose
- Excessive yawning
- Little energy
- Extreme sweating
- Agitation and anxiety
- Muscle aches
Although the second phase of withdrawal from opiates is not life-threatening, it can become very painful and more than uncomfortable. You will feel very sick during this period. Some of these symptoms are:
- Nausea and vomiting
- Abdominal cramping
- Rapid heartbeat
- Cold sweats
- Fever and chills
These opiate withdrawal symptoms can last from a few days to a week, up to a month. Afterward, you may continue to have psychological withdrawal symptoms which are more behavioral and emotional. You may be very moody, irritable, and anxious for a long time after your initial physical withdrawal symptoms have subsided.
Attempting Opiate Withdrawal Alone
It can be very dangerous to try opiate withdrawal alone without any professional assistance. Medically supervised opiate withdrawal is recommended to assure a safe detoxification. If you are going through withdrawal symptoms at home with no medical care, you can become very dehydrated from the vomiting and diarrhea. Your electrolytes and other minerals and vitamins will become depleted if you are extremely sick with diarrhea and vomiting. Dehydration can cause disorientation, irritability, and confusion; it can also cause irregular or rapid heartbeat. Experiencing heart problems can become very dangerous.
Opiate Withdrawal in a Professional Facility
If you are abusing opiates and are ready to stop the abuse, you need to go through your opiate detoxification in a professional medical setting in a rehab facility where you will receive the help you need to conquer your addiction. By entering an addiction treatment facility, you will have around-the-clock supervision by medical specialists who will keep you as comfortable as possible during this process. Physicians can prescribe medications to help your cravings and painful symptoms of withdrawal.
Medical professionals will monitor your vital signs and can arrange for intravenous fluids if you become dehydrated. They can administer medications for nausea, vomiting, and diarrhea in addition to keeping you from becoming dehydrated and experiencing other dangerous side effects. Compassionate staff members will be on hand to offer support and encouragement as you go through this experience.
If you are ready to stop your struggle with opiate abuse or addiction, don’t go through withdrawal symptoms and effects at home without the assistance of medical professionals. Enter an addiction treatment facility and enroll in a treatment program once you go through the process of detoxification so you can break the chains of addiction. Call today for help!